Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS Wilmington, NC

May 27, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 8:54 PM EDT for Brunswick County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 8:54 PM EDT (00:54 UTC)
Expired
May 27, 1998, 9:45 PM EDT
In force
51 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS1 KILM 280053 RRA
SVRILM
NCC019-280145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
854 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 853 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 8 MILES WEST OF WINNABOW
  MOVING EAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        BOLIVIA                 BY 900 PM EDT
        WINNABOW                BY 900 PM EDT
        BOILING SPRINGS LAKE    BY 905 PM EDT
        LELAND                  BY 910 PM EDT

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

HEWITT/HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:45 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 27, 7:45 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
745 PM EDT WED MAY 27 1998

WILL BE QUICK...

ADAP PARAMETERS AND LATEST GOES SNDINGS INDICATE CONTINUED
THREAT FOR TSRA AND ISOLATED SVR THRUOUT THE EVENIMG HRS...
EVEN AFTR DAYS HTG DONE. NUMEROUS BNDRYS ACROSS AND IN THE
VICINITY OF THE ILM CWA. THESE WILL CONTINUE AIDING TSRA
RE-GENERATION. CONTINUE HIGH POPS TILL ARND MIDNITE.
CONTINUE MENTIONING FOG...PSBLY DENSE ACROSS LOCATIOdNS BY
DAYBREAK.

TEMPS...MOISTURE LADEN AIR AND LACK OF ANY LOWER DEWPTS MOVING
IN. WULD UP LOW TEMPS TO BETWEEN 70-75.

WINDS...WILL CONTINUE CURRENT TRENDS...WITH ONLY MINOR TWEAKING
EXPECTED.
                            DCH

In the hours before

Local storm report, May 27, 7:09 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

537 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        TREES DOWN
                                          POWER LINES DOWN
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

545 PM     ORRUM                     NC   1.00 INCH HAIL
05/27/98   ROBESON                        REPORTED BY WEATHER SPOTTER

HOEHLER
Local storm report, May 27, 7:12 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
612 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

605 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        PUBLIC UTILITY SERVICE
                                          REPORTED SEVERAL TREES DOWN
                                          AT INTERSECTION OF HIGHWAYS
                                          130 AND 74

HOEHLER
Local storm report, May 27, 7:20 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

702 PM     BENNETTSVILLE             SC   .75 INCH HAIL
05/27/98   MARLBORO                       REPORTED BY WEATHER
                                          SPOTTER AS HE WAS
                                          DRIVING HOME

HOEHLER
Local storm report, May 27, 8:05 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

537 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        TREES DOWN
                                          POWER LINES DOWN
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

545 PM     ORRUM                     NC   1.00 INCH HAIL
05/27/98   ROBESON                        REPORTED BY WEATHER SPOTTER

HOEHLER
Local storm report, May 27, 8:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

702 PM     BENNETTSVILLE             SC   .75 INCH HAIL
05/27/98   MARLBORO                       REPORTED BY WEATHER
                                          SPOTTER AS HE WAS
                                          DRIVING HOME

HOEHLER
Local storm report, May 27, 8:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
850 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     BENNETTSVILLE             SC   1.00 INCH HAIL
05/27/98   MARLBORO                       SEVERAL TREES DOWN
                                          PONDING OF WATER ON STREETS
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

735 PM     FREEMAN                   NC   1.00 INCH HAIL
05/27/98   COLUMBUS                       REPORTED BY WEATHER SPOTTER

750 PM     BRUNSWICK                 NC   0.75 INCH HAIL
05/27/98   COLUMBUS                       REPORTED BY CO-OP OBSERVER

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:31 PM EDTSevere Thunderstorm WarningILMNew Hanover34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.